Clinical Chemistry and Laboratory Medicine (CCLM)
Published in Association with the European Federation of Clinical Chemistry and Laboratory Medicine (EFLM)
Editor-in-Chief: Plebani, Mario
Ed. by Gillery, Philippe / Lackner, Karl J. / Lippi, Giuseppe / Melichar, Bohuslav / Payne, Deborah A. / Schlattmann, Peter / Tate, Jillian R.
12 Issues per year
IMPACT FACTOR 2016: 3.432
CiteScore 2016: 2.21
SCImago Journal Rank (SJR) 2016: 1.000
Source Normalized Impact per Paper (SNIP) 2016: 1.112
Chronic renal failure is responsible for an increase in serum concentrations of transthyretin. Elevated serum transthyretin during renal insufficiency is secondary to the lack of retinol-binding protein degradation in renal tubules and to the subsequent increase in the fraction of transthyretin bound to retinol-binding protein. In both hemodialysis and peritoneal dialysis patients, serum transthyretin was demonstrated to be a reliable marker of nutritional status, exhibiting significant relationships with energy and protein intakes as well as with fat stores and lean body mass. Serum transthyretin levels less than 300 mg/l were shown to be associated with an increased risk of morbidity and mortality in dialysis patients. The predictive value of transthyretin was shown to be independent of serum albumin. Regular measurements of both serum albumin and transthyretin make it possible to detect patients whose prognosis is compromised by malnutrition and in whom an active nutritional therapy must be undertaken. Simultaneous measurements of inflammatory markers such as serum C-reactive protein are required to evaluate the role of inflammation in serum albumin and transthyretin variations. These low-cost protein parameters should be incorporated in the regular assessment of dialysis patients and measured every 1 to 3 months.
Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.